Oregon, 2010Flash Flooding and Hail in Oregon, August 6, 2010
August 6, 2010 · NWS BOI · 3 events in 1 county or zone
A weak shortwave trough combined with afternoon surface heating to produce strong to severe convection across parts of Malheur County in Southeast Oregon on the 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak shortwave trough combined with afternoon surface heating to produce strong to severe convection across parts of Malheur County in Southeast Oregon on the 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 6, 1:45 PM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 6, 1:45 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
245 PM MDT FRI AUG 6 2010
.SHORT TERM...TONIGHT THROUGH SUNDAY...CONVECTION STARTING A LITTLE
LATER THIS AFTERNOON DUE TO A MID LEVEL CAP AROUND 10000 FEET AGL.
HOWEVER...AIR MASS IS NOW HEATING UP SUFFICIENTLY TO BREAK THROUGH
AND INITIATE STORMS. CURRENTLY WE ARE SEEING THAT HAPPEN WITH STORMS
FIRING UP ALONG THE NEVADA BORDER FROM SOUTH OF TWIN FALLS WESTWARD
TO HARNEY COUNTY IN OREGON. WITH FAIRLY HIGH PWAT VALUES ONCE
AGAIN...MODERATE TO LOCALLY HEAVY RAIN CANNOT BE RULED OUT WITH ANY
STORMS. CONVECTION MOVING SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH
THUS A PROLONGED FLASH FLOOD THREAT DOES NOT APPEAR IMMINENT. MORE
CONCERNED ABOUT OUTFLOW WINDS AND ADDITIONAL LIGHTNING OVER EXISTING
FIRES...ALTHOUGH LIGHTER GUST POTENTIAL THAN YESTERDAY INDICATED.
WILL COVER THIS ACTIVE CONVECTION TONIGHT WITH ENHANCED WORDING
MENTIONING GUSTY WINDS AND BRIEF HEAVY RAIN. ALL OF THIS ACTIVITY
PRODUCED BY A PERSISTENT PLUME OF MONSOON MOISTURE INTERACTING WITH
WEAK ENERGY ASSOCIATED WITH A SLOW MOVING IF NOT STATIONARY PACNW
UPPER TROUGH. UPPER FEATURE LOOKS TO BE GETTING CLOSER OR SHOWING A
MORE PRONOUNCED SPLIT ALONG THE WEST COAST.
LATEST MODELS SUGGEST LESS CONVECTIVE POTENTIAL SATURDAY ESPECIALLY
ON THE OREGON SIDE AS SOMEWHAT DRIER AIR ADVECTS IN FROM THE WEST
ACROSS OREGON. IDAHO MAY BE JUST AS BUSY WITH WEAK UPPER ENERGY
ACTING ON EXISTING MOISTURE AND INSTABILITY AGAIN IN THAT AREA.
TEMPERATURES EXPECTED TO NUDGE DOWN A FEW DEGREES THIS WEEKEND DUE
TO LOWERING 50H HEIGHTS AS UPPER TROUGH APPROACHES AND OVER DEBRIS
CLOUD FIELD FROM LEFT OVER CONVECTION TONIGHT. EVEN LESS ACTIVITY
OVERALL SUNDAY AS UPPER FLOW FINALLY FLATTENS AND DRIER AIR WORKS
ACROSS ALL OF THE AREA.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...THE MAIN FORECAST PROBLEM
IS THE EVOLUTION OF THE WEST COAST LONGWAVE TROUGH. MODEL SOLUTIONS
DIVERGE STARTING TUESDAY NIGHT. ALL MODELS SHOW PROGRESSION...
SHIFTING THE OFFSHORE UPPER LEVEL RIDGE EASTWARD TO THE COAST BY
THURSDAY. HOWEVER...BY 00Z FRIDAY THE GFS AND ITS ENSEMBLE MEAN HAVE
BUILT A RIDGE OVER OUR AREA...WHILE THE ECMWF CLOSES OFF A TROUGH
CENTERED NEAR YELLOWSTONE...WITH H5 HEIGHT DIFFERENCES AS MUCH AS
120M. BY THE SAME TIME THE CANADIAN HAS MOVED THE TROUGH COMPLETELY
EAST OF THE ROCKIES. THESE DIFFERENCES LEAD TO TEMPERATURE FORECASTS
WHICH VARY AS MUCH AS 15 DEGREES. CONFIDENCE IS FAIRLY GOOD THROUGH
TUESDAY NIGHT...WITH MODEL BLENDS SHOWING TEMPERATURES 2-4 DEGREES
ABOVE NORMAL. PRECIPITATION FORECASTS ARE NOT AS MUCH OF A
PROBLEM...AS NONE OF THE SOLUTIONS SHOW FAVORABLE TRAJECTORIES FOR
BRINGING MONSOON MOISTURE OVER OUR REGION. PRECIPITATION
PROBABILITIES...THOUGH ONLY IN THE SLIGHT CHANCE CATEGORY...ARE BEST
SUNDAY NIGHT THROUGH TUESDAY ON THE EASTERN FLANK OF THE
TROUGH...THEN SHOW AN OVERALL DECREASING TREND THROUGH THE REMAINDER
OF THE PERIOD.
&&
.AVIATION...VFR. THUNDERSTORMS WILL BE WIDELY SCATTERED THROUGH THIS
EVENING FROM SOUTHERN MALHEUR COUNTY EAST ACROSS THE OWYHEE
MOUNTAINS TO THE KTWF AREA...AND NORTH OVER THE BOISE AND WEST
CENTRAL IDAHO MOUNTAINS. EXPECT LOCAL MVFR CONDITIONS IN BRIEF HEAVY
RAIN. BASES WILL BE MOSTLY ABOVE 8K FEET MSL...WITH TOPS TO 45K
FEET. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE AREA AFTER
06Z AND THROUGH THE WEEKEND. SURFACE WINDS WILL BE LIGHT EXCEPT NEAR
THUNDERSTORMS...WITH SOUTHWEST WINDS ALOFT UP TO 20 KTS AT 12K FEET
MSL.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
IDZ403-404-408-418-419.
OR...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT PDT TONIGHT FOR
ORZ636-0RZ637.
&&
WEATHER.GOV/BOISE
SHORT TERM...GS
LONG TERM....JT/CB
AVIATION.....JTHazardous weather outlook, Aug 6, 4:44 AM MST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
544 AM MDT FRI AUG 6 2010
IDZ011>016-028>030-033-ORZ061>064-071200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
544 AM MDT FRI AUG 6 2010 /444 AM PDT FRI AUG 6 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND TONIGHT.
STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS UP TO 50 MPH...
ALONG WITH LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS HAVE THE POTENTIAL TO REDEVELOP ON
SATURDAY AND THROUGHOUT THE WEEK. HOWEVER...FEWER THUNDERSTORMS ARE
EXPECTED AFTER SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 6, 3:33 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
433 PM MDT FRI AUG 6 2010
ORZ063-062330-
MALHEUR OR-
433 PM MDT FRI AUG 6 2010
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON...
UNTIL 530 PM MDT/430 PM PDT/.
AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BURNS JUNCTION...MOVING
SOUTHEAST LESS THAN 10 MPH.
HEAVY RAIN WAS INDICATED ON U.S. HIGHWAY 95 BETWEEN TWO AND SIX
MILES SOUTH OF BURNS JUNCTION. HAIL UP TO ONE-HALF INCH IN DIAMETER
WAS ALSO INDICATED. TRAVELERS MAY ENCOUNTER PONDING OF WATER ON THE
ROADWAY.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF CENTRAL MALHEUR COUNTY.
LAT...LON 4276 11795 4272 11779 4257 11780 4258 11793
TIME...MOT...LOC 2229Z 207DEG 13KT 4271 11790
LRC
Special weather statement, Aug 6, 4:07 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
507 PM MDT FRI AUG 6 2010
IDZ013-014-062345-
ADA ID-ELMORE ID-
507 PM MDT FRI AUG 6 2010
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN ADA COUNTY IN SOUTHWEST IDAHO...
AND WEST CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...
UNTIL 545 PM MDT.
AT 501 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
OUTFLOW WINDS FROM A THUNDERSTORM 10 MILES NORTHWEST OF MOUNTAIN
HOME...MOVING NORTH AT 15 MPH.
NORTH WIND GUSTS UP TO 51 MPH HAVE BEEN OBSEVED WITH THIS STORM.
REDICED VISIBILITY DUE TO BLOWING DUST MAY ALSO OCCUR.
THE WINDS WILL BE NEAR...
CINDER CONE BUTTE AROUND 510 PM MDT.
MILEPOST 80 ON INTERSTATE 84 AROUND 510 PM MDT.
MILEPOST 70 ON INTERSTATE 84 AROUND 530 PM MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4351 11576 4327 11569 4309 11600 4336 11605
TIME...MOT...LOC 2304Z 174DEG 12KT 4321 11586
LRC
Special weather statement, Aug 6, 4:08 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
508 PM MDT FRI AUG 6 2010
IDZ013-014-062345-
ADA ID-ELMORE ID-
508 PM MDT FRI AUG 6 2010
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN ADA COUNTY IN SOUTHWEST IDAHO...
AND WEST CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...
UNTIL 545 PM MDT.
AT 501 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
OUTFLOW WINDS FROM A THUNDERSTORM 10 MILES NORTHWEST OF MOUNTAIN
HOME...MOVING NORTH AT 15 MPH.
NORTH WIND GUSTS UP TO 51 MPH HAVE BEEN OBSERVED WITH THIS STORM.
REDICED VISIBILITY DUE TO BLOWING DUST MAY ALSO OCCUR.
THE WINDS WILL BE NEAR...
CINDER CONE BUTTE AROUND 510 PM MDT.
MILEPOST 80 ON INTERSTATE 84 AROUND 510 PM MDT.
MILEPOST 70 ON INTERSTATE 84 AROUND 530 PM MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4351 11576 4327 11569 4309 11600 4336 11605
TIME...MOT...LOC 2304Z 174DEG 12KT 4321 11586
LRC
Hail, Malheur
- When
- August 6, 5:20 PM MST to 5:40 PM MST
- Where
- Malheur County, 12 mi NW of Vale to 13 mi NNW of Vale
- Measured
- 1 in hail
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.103, -117.421
Damage to corn and sugar beets was reported by the public near Willow Creek, Oregon.
Flash Flood, Malheur
- When
- August 6, 7:10 PM MST to 10:00 PM MST
- Where
- Malheur County, Ontario to 1 mi S of Ontario
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.030, -116.970
Malheur County Sheriff's Office reported that most streets in downtown Ontario were flooded.
Flash Flood, Malheur
- When
- August 6, 7:45 PM MST to 10:30 PM MST
- Where
- Malheur County, Harper to 1 mi SSW of Harper
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.870, -117.620
Trained spotters in and around Harper, Oregon reported flooding in the town and along U.S. Highway 20 with 1.79 inches of rain in about 2 hours.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, August 6, 2010$1.5 million · 1.25 in hail · 17 events
- Hail and Lightning Strikes in Georgia, August 6, 2010$181,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Texas, August 6, 2010$76,000 · 65 kt wind · 12 events
- Damaging Winds in Idaho, August 6, 2010$45,000 · 66 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Texas, August 6, 2010$50,000 · 54 kt wind · 7 events
- Tornado and Damaging Winds in South Carolina, August 6, 2010$41,000 · EF0 · 9 events
- Damaging Winds in Alabama, August 6, 2010$50,000 · 65 kt wind · 2 events
- Damaging Wind and Lightning Strike in Arkansas, August 6, 2010$40,000 · 55 kt wind · 2 events
- Lightning Strike in Wyoming, August 6, 2010$40,000 · 1 event
- Flash Flood and Damaging Wind in Alabama, August 6, 2010$32,000 · 50 kt wind · 2 events
- Hail and Lightning Strikes in Louisiana, August 6, 2010$23,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in South Carolina, August 6, 2010$14,000 · 53 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258125, 258126, 258127.